Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Lincoln, IL

May 10, 2003Morgan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 2003, 6:43 AM CDT for Morgan County, Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 6:43 AM CDT (11:43 UTC)
Expired
May 10, 2003, 7:45 AM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Morgan County, IL

The radar

The Lincoln radar (KILX), 90 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 5:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WUUS53 KILX 101143
SVRILX
ILC137-101245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
643 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 745 AM CDT

* AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF MURRAYVILLE...OR ABOUT 7 MILES
  SOUTHEAST OF WINCHESTER...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODSON
  MURRAYVILLE
  JACKSONVILLE
  ALEXANDER
  FRANKLIN
  LITERBERRY

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3969 9033 3954 9031 3956 8997 3989 9006
          3988 9029

$$

KH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 10, 3:00 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT SAT MAY 10 2003

HIGHLIGHT OF FORECAST PACKAKE IS ANOTHER DAY OF SEVERE WEATHER INTO
TONIGHT ALONG WITH HEAVY RAINS. ONGOING THUNDESTORMS OVER
EASTCENTRAL IL EARLY THIS MORNING THAT WERE SEVERE EARLIER WITH
SEVERAL LARGE HAIL REPORTS UP TO SOFTBALL SIZE. YET ANOTHER ROUND
EXPECTED LATER TODAY AND TONIGHT ESPECIALLY THIS EVENING. SPC DAY1
OUTLOOK CONTINUES TO HAVE IL IN A MODERATE RISK FOR CHANCE OF
SUPERCELLS WITH LARGE HAIL...DAMAGING WIND GUSTS AND POSSIBLE
TORNADOES. THIS WILL BE THE 5TH DAY OF SEVERE WEATHER IN THE PAST
WEEK

SYNOPTICALLY MODELS SIMILAR WITH NEGATIVELY TILTED UPPER LEVEL TROF
PIVOTING FROM THE CENTRAL ROCKIES NE INTO THE GREAT LAKES TONIGHT
WHILE STRONG SURFACE LOW OVER THE OK PANHANDLE DEEPENS AS IT MOVES
NE INTO EAST KS BY 18Z AND INTO FAR NW IL BY 06Z TONIGHT BRINGING A
COLD FRONT EAST THRU THE STATE TONIGHT. ONGOING CONVECTION NORTH OF
I-70 TO GRADUALLY WEAKEN THIS MORNING AS LOW LEVEL JET WEAKENS AND
FOCUSED MORE TO THE SW CLOSER TO DEVELOPING LOW IN KS. SOME SUNSHINE
SHOULD APPEAR THIS AFTERNOON ALLOWING ATMOSPHERE TO BECOME VERY
UNSTABLE AGAIN WITH TROPICAL AIR MASS WITH TEMPS IN LOWER 80S AND
DEWPOINTS IN UPPER 60S AND LOWER 70S. LIFTED INDICES OF MINUS 4 TO
8C AND CAPES OF 1500 TO 3000 J/KG THIS AFTERNOON. 100 TO 120 KNOT
300 MB JET WILL ALSO PROVIDE UPPER LEVEL DIVERGENCE AND LIFT ACROSS
CENTRAL IL BY TONIGHT. WILL HAVE GOOD CHANCE OF CONVECTION TODAY
...THEN LIKELY AGAIN TONIGHT WITH COLD FRONT MOVING IN. FFG VALUES ARE
1 TO 2 INCHES PER HOUR AND 1.5 TO 2.5 INCHES IN 3 HOURS. THINK A FEW
SPOTS COULD REACH THESE VALUES...BUT DO NOT WIDESPREAD ENOUGH IN
CENTRAL IL FOR A FLOOD WATCH. BEST ORGANIZED CONVECTION TODAY IS
EAST OVER INDIANA AND SW ACROSS MO/KS. CONVECTION IS ALSO MOVING
ALONG TO THE NORTHEAST. SEVERE RISK LOOKS BEST THIS EVENING FOR ILX
CWA...THEN SHIFTS EAST OVERNIGHT AS FRONT MOVES THRU. GFS STILL
APPEARS TOO QUICK WITH FRONT GIVEN AMPLIFIED UPPER LEVEL PATTERN.

COOLER AND BREEZY ON MOTHERS DAY WITH A FAIR AMOUNT OF CLOUDINESS.
PROB30 CHANCE OF SHOWERS NORTH OF I-70 WITH STRONG SURFACE AND UPPER
LEVEL LOW OVER THE WESTERN GREAT LAKES. TEMPS NEARLY 20 DEGREES
COOLER WITH HIGHS IN THE LOWER TO MIDDLE 60S MOST AREAS. HIGH
PRESSURE BUILDING EAST INTO THE MS VALLEY MON TO BRING MOSTLY CLEAR
TO PARTLY CLOUDY SKIES WITH ANOTHER SEASONABLY COOL DAY IN THE
60S.

THANKS FOR THE SEVERE WEATHER COORDINATION SPC.

.ILX...NONE.

HUETTL
Hazardous weather outlook, May 10, 6:09 AM CDT, 34 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
609 AM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS PORTIONS OF
CENTRAL ILLINOIS LATE THIS AFTERNOON AND THIS EVENING. A WARM FRONT
STRETCHED ACROSS THE REGION THIS MORNING WILL CONTINUE TO BRING
EARLY DAY THUNDERSTORMS...SOME SEVERE...TO OUR REGION. THE MAIN
MORNING SEVERE WEATHER RISK IS LARGE HAIL AND DAMAGING WINDS...MAINLY
AT LOCATIONS SOUTH OF A PEORIA TO BLOOMINGTON LINE AND WEST OF
INTERSTATE 57. THE WARM FRONT WILL LIFT NORTH OF CENTRAL ILLINOIS
THIS AFTERNOON AS LOW PRESSURE LIFTS NORTHEAST TOWARD THE MID
MISSISSIPPI RIVER VALLEY. SOUTH OF THE FRONT...AN INCREASINGLY
UNSTABLE ENVIRONMENT WILL INTERACT WITH THE LOW AND ITS ASSOCIATED
COLD FRONT TO PRODUCE SEVERE THUNDERSTORMS ACROSS ILLINOIS FROM LATE
THIS AFTERNOON THROUGH THE EVENING. THE GREATEST THREAT OF SEVERE
WEATHER...WITH THE POTENTIAL OF TORNADOES...WILL BE AT LOCATIONS
ROUGHLY NORTHWEST OF A SPRINGFIELD TO CHAMPAIGN LINE. THE MAIN
THREAT ACROSS THE REMAINDER OF CENTRAL AND SOUTHEAST ILLINOIS WILL
BE DAMAGING WINDS AS THE COLD FRONT MOVES THROUGH DURING THE
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER INFORMATION WOULD BE USEFUL THIS MORNING...MAINLY SOUTH OF A
PEORIA TO CHAMPAIGN LINE. IN ADDITION...SPOTTER ACTIVATION WILL BE
NEEDED LATE THIS AFTERNOON...AND THIS EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

PLAHMER

In the hours before

Local storm report, May 10, 2:13 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
213 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM    MAROA                     IL   .75 INCH HAIL
05/10/03   MACON                          REPORTED BY MACON COUNTY
                                          SHERIFF

HJS
Special weather statement, May 10, 4:05 AM CDT, 2 hours 38 minutes before
ILZ027>031-036>038-040>051-053-100930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
405 AM CDT SAT MAY 10 2003

...SEVERE THUNDERSTORM WATCH NUMBER 328 HAS BEEN ALLOWED TO
EXPIRE AT 4 AM ACROSS CENTRAL ILLINOIS...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT ACROSS MUCH OF
CENTRAL ILLINOIS NORTH OF I-70 HAS BEEN ALLOWED TO EXPIRE AT 4
AM. MORE SEVERE WEATHER IS POSSIBLE LATER TODAY AND THIS EVENING.

KH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:11 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon64 min
May 9, 8:01 PM CDTTornado WarningILXSangamon29 min
May 9, 8:19 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford56 min
May 9, 8:22 PM CDTSevere Thunderstorm WarningILXChristian38 min
May 9, 8:24 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford51 min
May 9, 8:47 PM CDTTornado WarningILXChristian43 min
May 9, 9:00 PM CDTSevere Thunderstorm WarningILXClay60 min
May 9, 9:14 PM CDTSevere Thunderstorm WarningILXCass, Schuyler61 min
May 9, 9:22 PM CDTSevere Thunderstorm WarningILXMorgan, Scott53 min
May 9, 9:31 PM CDTSevere Thunderstorm WarningILXJasper44 min
May 9, 9:32 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Shelby43 min
May 9, 9:38 PM CDTSevere Thunderstorm WarningILXCrawford67 min
May 9, 9:43 PM CDTSevere Thunderstorm WarningILXClay, Lawrence, Richland17 min
May 9, 9:59 PM CDTSevere Thunderstorm WarningILXLawrence46 min
May 9, 10:09 PM CDTSevere Thunderstorm WarningILXFulton66 min
May 9, 10:25 PM CDTSevere Thunderstorm WarningILXKnox65 min
May 9, 10:26 PM CDTSevere Thunderstorm WarningILXClark34 min
May 9, 10:56 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon49 min
May 9, 11:03 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell57 min
May 9, 11:06 PM CDTSevere Thunderstorm WarningILXLawrence24 min
May 9, 11:20 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford55 min
May 9, 11:24 PM CDTSevere Thunderstorm WarningILXDeWitt51 min
May 10, 12:06 AM CDTSevere Thunderstorm WarningILXChampaign54 min
May 10, 12:33 AM CDTSevere Thunderstorm WarningILXVermilion42 min
May 10, 1:40 AM CDTSevere Thunderstorm WarningILXTazewell50 min
May 10, 2:01 AM CDTSevere Thunderstorm WarningILXDeWitt, Macon44 min
May 10, 2:14 AM CDTSevere Thunderstorm WarningILXPiatt46 min
May 10, 6:27 AM CDTSevere Thunderstorm WarningILXScott48 min
May 10, 7:11 AM CDTFlash Flood WarningILXMorgan, Scott4 hr
May 10, 7:17 AM CDTSevere Thunderstorm WarningILXSangamon58 min
May 10, 7:40 AM CDTSevere Thunderstorm WarningILXMoultrie, Shelby35 min
May 10, 7:51 AM CDTSevere Thunderstorm WarningILXMacon39 min
May 10, 7:53 AM CDTFlash Flood WarningILXSangamon4 hr
May 10, 7:56 AM CDTSevere Thunderstorm WarningILXChristian64 min
May 10, 7:58 AM CDTTornado WarningILXChristian, Sangamon62 min
May 10, 8:12 AM CDTFlash Flood WarningILXChristian4 hr
May 10, 8:26 AM CDTTornado WarningILXMacon, Shelby49 min
May 10, 8:48 AM CDTFlash Flood WarningILXMacon, Shelby4 hr
May 10, 8:52 AM CDTTornado WarningILXMoultrie38 min
May 10, 8:56 AM CDTSevere Thunderstorm WarningILXPiatt34 min
May 10, 8:58 AM CDTSevere Thunderstorm WarningILXEdgar32 min
May 10, 8:58 AM CDTTornado WarningILXChristian47 min
May 10, 9:02 AM CDTFlash Flood WarningILXColes, Douglas, Edgar, Moultrie4 hr
May 10, 9:15 AM CDTSevere Thunderstorm WarningILXShelby60 min
May 10, 9:21 AM CDTTornado WarningILXColes, Douglas54 min
May 10, 9:26 AM CDTFlash Flood WarningILXChampaign, Vermilion4 hr
May 10, 10:06 AM CDTTornado WarningILXEdgar54 min
May 10, 10:18 AM CDTTornado WarningILXClark, Coles, Cumberland42 min
May 10, 10:19 AM CDTFlash Flood WarningILXClark, Cumberland, Effingham4 hr
May 10, 10:24 AM CDTSevere Thunderstorm WarningILXEffingham, Moultrie, Shelby51 min
May 10, 11:00 AM CDTSevere Thunderstorm WarningILXClark, Coles, Crawford, Cumberland, Edgar, Jasper60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.